Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 12, NWS Sioux Falls, SD

June 15, 2019Cottonwood County, Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2019, 2:26 PM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2019, 2:26 PM CDT (19:26 UTC)
Expired
Jun 15, 2019, 3:15 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cottonwood County, MN, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:50 PM CDTTSTM WND DMGLakefield, MNTREE BRANCHES 2 INCHES IN DIAMETER WERE REPORTED BROKEN. MINOR FLASH FLOODING AND NICKEL SIZED HAIL WAS ALSO OCCURRING.
Jun 15, 2:56 PM CDTHAIL 0.7Lakefield, MNESTIMATED PEA TO DIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WUUS53 KFSD 151926
SVRFSD
MNC033-063-152015-
/O.NEW.KFSD.SV.W.0012.190615T1926Z-190615T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
226 PM CDT Sat Jun 15 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Jackson County in southwestern Minnesota...
  Southern Cottonwood County in southwestern Minnesota...

* Until 315 PM CDT.

* At 226 PM CDT, a severe thunderstorm was located near Heron Lake,
  or 13 miles northeast of Worthington, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Heron Lake around 235 PM CDT.
  Lakefield around 250 PM CDT.
  Kilen Woods State Park around 305 PM CDT.
  Jackson In Jackson County and Bergen around 310 PM CDT.

Other locations impacted by this severe thunderstorm include Alpha,
Wilder and Okabena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4363 9545 4385 9545 4385 9546 4389 9546
      4391 9486 4359 9486
TIME...MOT...LOC 1926Z 268DEG 23KT 4374 9539 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
3 follow-up statements
592 
WWUS53 KFSD 151940
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
240 PM CDT Sat Jun 15 2019

MNC033-063-152015-
/O.CON.KFSD.SV.W.0012.000000T0000Z-190615T2015Z/
Jackson MN-Cottonwood MN-
240 PM CDT Sat Jun 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHERN JACKSON AND SOUTHERN COTTONWOOD COUNTIES...

At 240 PM CDT, a severe thunderstorm was located near Lakefield, or
10 miles southwest of Windom, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Kilen Woods State Park around 255 PM CDT.
  Jackson In Jackson County and Bergen around 305 PM CDT.

Other locations impacted by this severe thunderstorm include Alpha,
Wilder and Okabena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4363 9537 4374 9534 4389 9541 4391 9486
      4359 9486
TIME...MOT...LOC 1940Z 267DEG 26KT 4374 9522 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
279 
WWUS53 KFSD 152000
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
300 PM CDT Sat Jun 15 2019

MNC033-063-152015-
/O.CON.KFSD.SV.W.0012.000000T0000Z-190615T2015Z/
Jackson MN-Cottonwood MN-
300 PM CDT Sat Jun 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN JACKSON AND SOUTHEASTERN COTTONWOOD COUNTIES...

At 259 PM CDT, a severe thunderstorm was located over Kilen Woods
State Park, or 8 miles south of Windom, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Emergency management. At 250 pm CDT...nickel size hail and 
         tree damage was reported near Lakefield.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Jackson In Jackson County around 305 PM CDT.
  Bergen around 310 PM CDT.

Other locations impacted by this severe thunderstorm include Alpha
and Wilder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4362 9520 4374 9523 4389 9534 4391 9486
      4359 9486
TIME...MOT...LOC 1959Z 263DEG 24KT 4376 9507 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
959 
WWUS53 KFSD 152010
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
310 PM CDT Sat Jun 15 2019

MNC033-063-152020-
/O.EXP.KFSD.SV.W.0012.000000T0000Z-190615T2015Z/
Jackson MN-Cottonwood MN-
310 PM CDT Sat Jun 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON AND
SOUTHEASTERN COTTONWOOD COUNTIES WILL EXPIRE AT 315 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds to 40 mph are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4362 9520 4374 9523 4389 9534 4391 9486
      4359 9486
TIME...MOT...LOC 2010Z 268DEG 23KT 4376 9499 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:34 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 15, 1:34 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
134 PM CDT Sat Jun 15 2019

.SHORT TERM...(Today and Tonight)
Issued at 408 AM CDT Sat Jun 15 2019

The near term features a very active period with scattered showers
and thunderstorms and a potential for a few strong to severe
thunderstorms.

Moderate instability and theta-e advection have caused some elevated
thunderstorms early this morning as a weak surface low moves through
the forecast area. Hi-Res models are not handling current
showers/thunderstorms well. However, the consensus suggest storms
weakening or dissipating early this morning. Have leaned towards
HRRR/HRRR-EXP, which indicate potential for precipitation along the
Missouri River through 7-9 AM CDT.

As the aforementioned surface low slowly moves east into MN and IA,
an upper shortwave trough digs south into the region this afternoon.
The interaction of this forcing is the main focus for the
development of thunderstorms. It will all depend on the location
of the frontal boundary. Latest HRRR and HRRR EXP models bring the
front along and east of Highway 71, while the NAM solutions bring
the front close the I-29. While confidence is moderate on the
location of the front, confidence is increasing on the potential
of a few strong to severe storms. MUCAPE values around 1500-3000
J/kg along with increasing surface dewpoints (around mid-60s) and
steep lapse rates will provide the ingredients for the development
of strong thunderstorms early this afternoon. The 0-6km bulk
shear vector is weak (~25 knots); however unidirectional shear
along with strong instability will allow for some discrete cells.
Convection may initiate as early as 11 am. The greatest threat of
severe weather is from 12 pm to 7 pm in areas along and east of
the I-29 corridor. Agreed with SPC, with a slight risk of severe
thunderstorms across this region. In terms of threats, with large
MUCAPE values in the hail growth zone and sounding suggesting
DCAPEs approaching 1000-1300 J/kg, hail up to 1.75 inches and
damaging winds to 60 mph are the main risks. An isolated tornado
cannot be ruled out mainly along the boundary.

Another concern this afternoon is a marginal risk of heavy rainfall,
leading to localized flash flooding. The main risk falls across
southwest MN where rainfall rates from half inch to around an inch
of rain per hour will be possible.

.LONG TERM...(Sunday through Friday)
Issued at 408 AM CDT Sat Jun 15 2019

The long term period continue to suggest several chances of
precipitation as west to northwest upper flow pattern dominates the
region.

Father's Day looks pleasant and great for outdoor activities.
Northwest to northeast surface winds will keep the area slightly
cooler with temperatures mainly in the 70s.

In general, a few disturbances/vort max will be moving along the
quasi zonal flow aloft throughout the week, bringing chances of
showers and thunderstorms. It won't be a complete washout, but
enough for some isolated to scattered precipitation. The next "good"
chance for showers and thunderstorms will be Tuesday into Wednesday.
The GFS and ECMWF suggest widespread precipitation across the region
as a shortwave moves northeast across the Plains. There is still a
lot of uncertainty with this system and hence for anything
developing after mid-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 134 PM CDT Sat Jun 15 2019

Convection will be prevalent mainly east of the SD border through
early to mid afternoon, but scattered convection is likely to drop
southeast with upper-level low pressure during the late afternoon
and early evening mainly northeast of a KHON-KFSD line. Otherwise,
the main aviation concern following the thunderstorms will be the
potential for MVFR stratus spreading southward later tonight and
early Sunday. Most high probability will be from I-29 eastward,
with KFSD likely on the edge of this area late tonight through at
least mid morning Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...Chapman
Hazardous weather outlook, Jun 15, 4:33 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
433 AM CDT Sat Jun 15 2019

NEZ013-SDZ038-039-050-052>055-057>061-063>066-068>070-160945-
Dixon-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-
433 AM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible today. An isolated strong
storm is possible, with small hail and gusty winds to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ040-056-062-067-071-160945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dakota-Brookings-Moody-Minnehaha-Union-
433 AM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be possible later this
morning into early evening. Some storms may become severe with large
hail up to golf ball sized, damaging winds up to 60 mph and an
isolated tornado possible. In addition, localized heavy rainfall is
possible, mainly over southwest Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 15, 12:33 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     FUNNEL CLOUD     BROOKINGS               44.31N 96.79W
06/15/2019                   BROOKINGS          SD   LAW ENFORCEMENT

&&
Local storm report, Jun 15, 1:33 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
133 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 N CHEROKEE            42.76N 95.56W
06/15/2019  M0.70 INCH       CHEROKEE           IA   TRAINED SPOTTER

&&
Local storm report, Jun 15, 2:12 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND GST     3 SW SLAYTON            43.96N 95.78W
06/15/2019  M65 MPH          MURRAY             MN   TRAINED SPOTTER

            AT LEAST 1 POWER POLE WAS SHEARED OFF NEAR
            THE GROUND ALONG MN STATE HIGHWAY 267.

&&
Local storm report, Jun 15, 2:13 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
213 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             1 N REMSEN              42.83N 95.98W
06/15/2019  M1.00 INCH       PLYMOUTH           IA   PUBLIC

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:20 PM CDTSevere Thunderstorm WarningFSDLyon25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.